Project #97451 - Responses

Wk1Responses

 

This is the Text for the class:

 

Arcangelo, V. P., & Peterson, A. M. (Eds.). (2013). Pharmacotherapeutics for advanced practice: A practical approach (3rd ed.). Ambler, PA: Lippincott Williams & Wilkins.

 

 

 

Response # 1 to instructor

 

Class,

The following is an optional case study. You can reply to it as one of your two required response posts. Looking forward to a great discussion for week 1!

-Dr.Stanton

  

A 65-year-old man with liver cirrhosis is admitted to the medical-surgical unit with nausea and vomiting. He also has a diagnosis of heart failure. You note that his serum albumin (protein) level is low. The physician has written admission orders, and you are trying to make the patient comfortable. He is to take nothing by mouth except for clear liquids. An intravenous infusion of dextrose 5% in water at 50 mL/hr has been ordered, and the nurses have had difficulty inserting his intravenous (IV) line.

 

1. One of the drugs ordered is known to reach a maximum level in the body of 200 mg/L and has a half-life of 2 hours. If this maximum level of 200 mg/L is reached at 4 pm, then what will the drug's level in the body be at 10 pm?

 

2. Describe how factors identified in the patient's history would affect the following:

 

a.      Absorption

b.     Distribution

c.      Metabolism

d.     Excretion

e.       

3. This patient is also receiving digoxin (Lanoxin) for heart failure. This drug is known to have a low therapeutic index. Explain this concept.

 

 

Response # 2 to Lisha

 

Pharmacokinetics and Pharmacodynamics

                          Few weeks ago, I took care of a 78 year old elderly patient, who presented with confusion and hallucinations. His family was unable to take care of him. His diagnosis was change in mental status. His history included type 2 diabetes, high cholesterol, and hypertension. His vital signs were stable. His lab report showed low serum albumin. Cath scan of brain was negative. His medication history revealed that he was put on Fentanyl patch 100 microgram at home recently for his chronic hip and leg pain.

                          Pharmacokinetics refers to the changes happening to the drug as it enters into body (Arcangelo & Peterson, 2013). The Fentanyl patch is an opioid analgesic which provides a constant relief from acute and chronic pain, after its absorption through the skin to the systemic circulation (Colak, Erdogan, Afacan, Kosargelir, Aktas, Tayfur, & Kandis, 2015). The consistent maintenance of transdermal application maintains a therapeutic concentration of the drug and reduces the toxicity (Arcangelo & Peterson, 2013). Fentanyl is metabolized into active and inactive forms by the liver and excreted through urine and feces (WebMD, 2012). The pharmacokinetics of Fentanyl is affected by low albumin, cachexia, and the senile nature (Colak et al., 2015).

                          Pharmacodynamics is the effect of the drug on the body (Arcangelo & Peterson, 2013). Fentanyl binds to the opioid receptors in the central nervous system and the neurotoxicity is due to its active metabolites (Colak et al., 2015). The features of neurotoxicity include drowsiness, delirium, and hallucinations (Colak et al., 2015).

                          The particular patient in this case had neurotoxic effects of Fentanyl due to his age and hypoalbuminemia. Development of a personalized plan of care depends on the history and physical examination of the patient. The review of the medication list is very important to see the concomitant use of other narcotics. The first strategy is to stop or reduce the dose of the Fentanyl patch to see if the patient is making any improvement. A geriatric consultation is necessary to add temporary antipsychotics and further evaluation. An endocrine consultation to keep his blood sugar under control is important to prevent the nephrotoxicity. Addition of high protein supplements to his diet can improve hypoalbuminemia.

                          In this particular case, the Fentanyl patch was reduced to 50 microgram. After geriatric consultation, he received Seroquel 25 mg orally on a daily basis. A standing order of Tylenol was prescribed for pain control. His blood sugar was kept under control with the sliding scale of Insulin. His vital signs were stable throughout the admission. His condition improved gradually and he was discharged.

References

Arcangelo, V. P., & Peterson, A. M. (Eds.). (2013). Pharmacotherapeutics for advanced practice: A practical approach (3rd ed.). Ambler, PA: Lippincott Williams & Wilkins.

Colak, S., Erdogan, M. O., Afacan, M. A., Kosargelir, M., Aktas, S., Tayfur, I., & Kandis, H. (2015). Neuropsychiatric side effects due to a transdermal fentanyl patch: Hallucinations. The American Journal of Emergency Medicine, 33(3), 477.e1-477. doi:http://dx.doi.org/10.1016/j.ajem.2014.08.051

WebMD. (2012). Medscape. Retrieved from http://www.medscape.com/

Subject Medicine
Due By (Pacific Time) 12/04/2015 12:00 pm
Report DMCA
TutorRating
pallavi

Chat Now!

out of 1971 reviews
More..
amosmm

Chat Now!

out of 766 reviews
More..
PhyzKyd

Chat Now!

out of 1164 reviews
More..
rajdeep77

Chat Now!

out of 721 reviews
More..
sctys

Chat Now!

out of 1600 reviews
More..
sharadgreen

Chat Now!

out of 770 reviews
More..
topnotcher

Chat Now!

out of 766 reviews
More..
XXXIAO

Chat Now!

out of 680 reviews
More..
All Rights Reserved. Copyright by AceMyHW.com - Copyright Policy